Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 15, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 27, 2005, 6:45 PM MDT for Sherman County, Wallace County, Kansas; Kit Carson County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2005, 6:45 PM MDT (00:45 UTC)
- Expired
- Apr 27, 2005, 7:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Kit Carson County, CO, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 34 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:30 PM MDT, 4 hours 15 minutes earlier.
Area forecast discussion, Apr 27, 2:30 PM MDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MDT WED APR 27 2005 .DISCUSSION...FORECAST PROBLEMS WILL BE COVERAGE OF PRECIPITATION THROUGH FRIDAY...PHASE OF PRECIPITATION THURSDAY NIGHT...AND TEMPERATURES THROUGH THE PERIOD. SATELLITE CONTINUING TO SHOW A STAGNANT AND BLOCK PATTERN FROM THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. STRONG SHORTWAVE MOVING THROUGH THE NORTHERN PLAINS. ALSO SOUTHERN STREAM GETTING ACTIVE WITH SHORTWAVE MOVING THROUGH THE SOUTHERN GREAT BASIN. THIS SHORTWAVE HAS PRODUCED THUNDERSTORMS IN THAT AREA. STRONG COLD FRONT AND LOTS OF COLD AIR TO THE NORTH OF THE AREA. AT JET LEVEL...MODELS INITIALIZED WELL WITH THE GFS DOING A LITTLE BETTER AT 18Z WITH THE SOUTHERN JET. AT MID LEVELS...MODELS TENDED TO HAVE FEATURES OVER THE WEST NOT FAR ENOUGH WEST AND SOUTH. THE GFS TENDED TO DO SLIGHLY BETTER THAN THE UKMET/ECMWF OUT WEST. OVER THE CENTRAL PORTION OF THE COUNTRY THE ECMWF/UKMET DID BETTER THAN THE GFS. AT LOW LEVELS...MODELS HAVE TROUBLES WITH LOW LEVELS. GFS STARTED WAY TOO STRONG WITH RIDGING BEHIND INCOMING SURFACE FRONT. NAM/UKMET DID NOT TOO BAD AND WERE THE BEST INITIALLY. AT 18Z...ALL THE MODELS ARE NOT STRONG ENOUGH WITH RIDGING FROM MONTANA TO NEBRASKA AND WYOMING. AT THIS POINT...THE GFS SHOWS THE BEST RIDGING AND SLIGHTLY BETTER THAN THE NAM/UKMET. THE NAM/UKMET ARE DOING BEST ON THE WIND FIELD. THE UKMET/ECMWF WERE DOING THE BEST ON LOW LEVEL TEMPERATURES AND THEY DID SLIGHTLY BETTER THAN THE NAM. WILL TEND TO USE A BLEND OF THE MODELS...MAINLY UKMET/ECMWF/GFS. TONIGHT/THURSDAY...AREA BETWEEN JETS TONIGHT WITH SOUTHERN JET GETTING CLOSE BY THE END OF THE NIGHT. HOWEVER...AREA DOES NOT APPEAR TO BE IN ANY FAVORABLE AREA FOR STRONG LIFT. IMAGINE AREA IS UNDER WIDESPREAD WEAK LIFT BETWEEN THE JETS. DYNAMICS CAME THROUGH EARLY TONIGHT. STRONG SHORTWAVE UP NORTH DOES NOT GET HER. AREA GETS A WEAKER SHORTWAVE AND FRONTOGENTIC FORCING OVERNIGHT. WITH MOISTURE PROFILES AND DYNAMICS SEEN...THINK MODELS ARE A LITTLE HIGH ON POPS. WILL GO HIGH CHANCE TO LIKELY. DURING THE DAY...THE GFS KEEPS AREA OUT OF ANY JET DYNAMICS WHILE NAM KEEPS AREA IN LEFT FRONT QUADRANT. ALL LIFT IS GONE BY 12Z. WILL REMOVE POPS AND ADD DRIZZLE AND FOG. WILL UNDERCUT GUIDANCE MAXES. THURSDAY NIGHT/FRIDAY...ANOTHER SHORTWAVE COMES ACROSS DURING THE NIGHT AND EARLY FRIDAY. MOISTURE LOOKS LESS WITH THIS FEATURE PLUS DYNAMICS A LITTLE WEAKER. WILL FAIRLY HIGH POPS. SOUNDINGS/LOW LEVEL TEMPERATURES SUPPORT HAVING SNOW OR MIXTURE DURING THE NIGHT. AMOUNTS IF ANY WILL BE LIGHT. WILL AGAIN UNDERCUT GUIDANCE MAXES. THESE MAXES MAY NEED TO BE LOWERED. FRIDAY NIGHT/SATURDAY...WEAKER JET SEGMENT MOVES ACROSS THE NORTHERN PORTION OF THE AREA DURING THE NIGHT...AND MAY KEEP SOME CLOUDS AROUND...ESPECIALLY NORTH. BEHIND ABOVE MENTIONED SHORTWAVE WILL GET DRYING AND DECREASING CLOUD COVER. BECAUSE IT WILL NOT BE TOO FAR ABOVE FREEZING DURING THE DAY ON FRIDAY...THIS NIGHT LOOKS TO GET COLD. TEMPERATURES WILL NEAR TO BELOW FREEZING. WILL PROBABLY NEED SOME KIND OF HIGHLIGHT FOR THIS NIGHT. AT THIS TIME WILL REISSUE THE HWO...AND MENTION THE COLD TEMPERATURES. WITH RIDGING...DRYING... AND WITH SUBSIDENCE BETWEEN JETS...PULLED THE PRECIPITATION FROM THIS DAY. TEMPERATURES WILL BE SLOW TO RECOVER FROM THE COLD NIGHT AND LACK OF ANY DOWNSLOPE WINDS. WILL GO NEAR TO SLIGHTLY BELOW GUIDANCE. FOR SUNDAY THROUGH WEDNESDAY...MODELS ARE IN A LITTLE BETTER AGREEMENT AND GENERALLY SHOW THE SAME THING. SUNDAY WILL STAY DRY BUT SHORTWAVE AND INCOMING FRONT WILL CHANGE THAT. INCREASED POPS FOR SUNDAY NIGHT AND MONDAY AS A RESULT. MONDAY NIGHT AND TUESDAY LOOK TO BE DRY AS WE HAVE RIDGING AHEAD OF THE NEXT WAVE. RIGHT NOW IT LOOKS TO COME IN AND MOVE THROUGH THE AREA TUESDAY NIGHT AND WEDNESDAY. INSERTED SLIGHT CHANCE POPS FOR THIS TIME PERIOD. WITH LACK OF SIGNIFICANT RIDGING AND DOWNSLOPE SURFACE WINDS... TEMPERATURES WILL HAVE A HARD TIME WARMING UP. TUESDAY LOOKS TO BE THE WARMEST DAY AHEAD OF THE FRONT AND SHORTWAVE. OTHERWISE...PLAN ON GOING NEAR TO BELOW THE MAX TEMPERATURE GUIDANCE. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && BULLER
Hazardous weather outlook, Apr 27, 3:33 PM MDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 333 PM MDT WED APR 27 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 333 PM MDT WED APR 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDESPREAD PRECIPITATION IS EXPECTED OVER THE AREA THURSDAY NIGHT AND FRIDAY MORNING. TEMPERATURES WILL GET COLD ENOUGH THAT SNOW MAY MIX WITH RAIN OR CHANGE TO SNOW...ESPECIALLY OVER EASTERN COLORADO. HOWEVER...LITTLE IF ANY ACCUMULATION IS EXPECTED. HIGH TEMPERATURES ON FRIDAY ARE NOT EXPECTED RISE VERY MUCH. THAT NIGHT...CLOUDS AND WINS WILL DECREASE AND ALLOW TEMPERATURES TO DROP TO AT OR BELOW FREEZING OVER THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BULLER
In the hours before
Local storm report, Apr 27, 5:56 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT WED APR 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST STRATTON 39.30N 102.60W
04/27/2005 58 MPH KIT CARSON CO MESONET
&&
PAINTERLocal storm report, Apr 27, 6:01 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT WED APR 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL STRATTON 39.30N 102.60W
04/27/2005 0.75 INCH KIT CARSON CO LAW ENFORCEMENT
&&
PAINTERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:31 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 32 min |
| Apr 27, 6:16 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 29 min |
| Apr 27, 6:39 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.